Hail, Johnson
- When
- April 23, 4:31 PM CST
- Where
- Johnson County, 1.28 mi ESE of Warrensburg
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.760, -93.730
A few severe thunderstorms were observed across central Missouri, on April 23, 2008.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A few severe thunderstorms were observed across central Missouri, on April 23, 2008.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 23, 1:47 PM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
247 PM CDT WED APR 23 2008
.DISCUSSION...
MESOSCALE AND SHORT TERM DISCUSSION...
LATEST REGIONAL RADAR IMAGERY SHOWS A LARGE CLUSTER OF THUNDERSTORMS
CONTINUING TO EXPAND FROM EAST CENTRAL KS SOUTHWEST ACROSS OK/TX
EARLY THIS AFTERNOON. THIS ACTIVITY IS BEING DRIVEN ON A FAIRLY
STOUT WARM/MOISTURE ADVECTION REGIME ONGOING BENEATH A VERY MOIST
SUBTROPICAL UPPER JET THAT CONTINUED TO OVERSPREAD THE PLAINS.
MEANWHILE...LATEST SUBJECTIVE SURFACE ANALYSIS AND RADAR IMAGERY
SHOW A WARM FRONT EXTENDING FROM THE LEADING EDGE OF THE CONVECTION
EASTWARD ACROSS CENTRAL MO. THIS BOUNDARY HAS BEEN STEADILY
REINFORCED BY DIFFERENTIAL HEATING ALONG THE EDGE OF PERSIST ANVIL
DEBRIS...WHICH HAS THUS FAR SUPPRESSED ADDITIONAL CONVECTION FURTHER
EAST. ALTHOUGH AIRMASS OVER MO IS SOMEWHAT DRIER DUE TO EASTERLY
COMPONENT TO LOW LEVEL FLOW...INCREASING CUMULUS DEPTH ALONG/SOUTH
OF THE EFFECTIVE BOUNDARY (PRIMELY OVER THE OZARKS) SUGGESTS THAT
ADDITIONAL DEVELOPMENT/FOCUS AREA COULD BEGIN TO POP WITHIN THE NEXT
HOUR. WITH TEMPS NEAR 80F AND DWPTS NOW IN THE LOWER 60S...MLCAPES
HAVE INCREASED 1500-2000 J/KG. HOWEVER... VERTICAL SHEAR REMAINS
QUITE WEAK...LIMITING ANY EXPECTED SEVERE THREAT TO MARGINAL HAIL
WITHIN STRONGER PULSE UPDRAFTS.
OTHERWISE...CONVECTIVE OUTFLOW...WARM FRONT AND SEVERAL EMBEDDED
MIDLEVEL IMPULSES WILL GRADUALLY COMBINE TO YIELD AN INCREASINGLY
FAVORABLE ENVIRONMENT FOR DEEP CONVECTION THROUGH THE OVERNIGHT
HOURS...ESPECIALLY OVER THE SRN HALF OF THE CWA. 12Z MODELS SEEM TO
HAVE POORLY HANDLED THE ONGOING AIRMASS ACROSS THE PLAINS AND EXPECT
QPF TO BE MUCH MORE PROLIFIC THAN THAT OFFERED BY THE NAM/GFS
SOLUTIONS. IN FACT...AS LOW LEVEL JET BEGINS TO STRENGTHEN/VEER
OVERNIGHT...PRECIPITABLE WATERS GREATER THAN 1 INCH SHOULD QUICKLY
OVERSPREAD THE AREA WITH SLOW MOVING/ERRATIC STORM MOTIONS LEADING
TO POCKETS OF TORRENTIAL RAINFALL.
ACTIVITY WILL LIKELY PERSIST THROUGH MUCH OF THURSDAY MORNING BEFORE
LIFTING NORTHEAST INTO IOWA/ILLINOIS. SUBSIDENCE IN THE WAKE OF
FINAL LEAD IMPULSE SHOULD ALLOW SKIES TO BECOME AT LEAST PARTLY
SUNNY TOMORROW AFTERNOON...WITH TEMPERATURES REBOUNDING INTO THE 75
TO 80 DEGREE RANGE. HAVE DROPPED POPS DOWN TO AROUND 20 PERCENT FOR
THE AFTERNOON AND EVENING HOURS.
FORECAST FOR FRIDAY PROBABLY REMAINS THE BIGGEST QUESTION MARK AS
PRIMARY UPPER WAVE LIFTS NEGATIVE TILT INTO THE UPPER MIDWEST. THIS
SCENARIO TYPICALLY DOES NOT PROVIDE THE BEST FOCUS FOR CONVECTION
ACROSS THE CWA...AS PACIFIC FRONT/DRYLINE PUSH THROUGH WITH LIMITED
LOW LEVEL CONVERGENCE AND MOISTURE LARGELY SHUNTED EASTWARD. PRIND
THAT FRONT WILL MOVE THROUGH MAINLY BEFORE 18Z...EXPECT THAT ANY
SCATTERED/BROKEN LINE OF FRONTAL CONVECTION WILL BE GENERALLY WEAK
AND SHORT-LIVED. TEMPERATURES ALSO A CHALLENGE AS POST-FRONTAL COLD
ADVECTION IS NOT ALL THAT STOUT...AND RAPID CLEARING COULD ALLOW
TEMPERATURES TO SPIKE BEFORE LEVELING OFF IN THE AFTERNOON. HAVE
GONE WARMER THAN MOST OF THE OBJECTIVE GUIDANCE WITH THIS IN MIND.
BOOKBINDER
LONG TERM (SATURDAY-WEDNESDAY)...
LATE WEEK STORM SYSTEM SHOULD BE ON ITS WAY OUT BY THE BEGINNING OF
THE WEEKEND WITH A BRIEF BREAK IN THE ACTIVITY EXPECTED SATURDAY.
EXPECTING TEMPERATURES TO RETURN CLOSE TO NORMAL WITH A LACK OF
SIGNIFICANT COLDER AIR TO FILTER SOUTHWARD BEHIND LATE WEEK SYSTEM
AND RETURN FLOW QUICKLY SWINGING BACK INTO THE AREA.
CHANGES ON THE WAY AS PROGRESSIVE PATTERN CONTINUES WITH THE NEXT
UPPER LEVEL SHORT WAVE TO AFFECT THE AREA BY SATURDAY NIGHT. CHC
POPS STILL LOOK REASONABLE ALONG ASSOCIATED WEAK SFC REFLECTION FROM
LATE SATURDAY NIGHT THROUGH SUNDAY MORNING. MAIN FLY IN THE OINTMENT
WILL BE WITH LACK OF DEEP AVAILABLE LLVL MOISTURE AS MOST WILL BE
SCOURED OUT BY PREVIOUS SYSTEM.
DECENT CANADIAN PUSH OF COOLER AIR TO FILTER SOUTHWARD INTO THE AREA
FOR THE REMAINDER OF SUNDAY AND INTO MONDAY...AND HAVE KEPT BELOW
NORMAL TEMPS TO ACCOUNT. SOMEWHAT OF A BREAK FROM THE ACTIVE PERIOD
THROUGH THE BEGINNING OF THE WEEK AS WESTERN US UPPER RIDGING SLIDES
EASTWARD INTO THE PLAINS. MODELS HINTING AT NEXT SIGNIFICANT UPPER
TROUGH TO DEEPEN ACROSS THE WESTERN US FROM MID TO LATE WEEK.
APPEARS TO BE A SLIGHT CHC OF PRECIP BY MIDWEEK ASSOCIATED WITH THE
FIRST WAVE TO EJECT INTO THE PLAINS. HOWEVER CONFIDENCE IS LOW ATTM
AND HAVE ONLY MENTIONED SLIGHT CHC POPS FOR THE TIME BEING.
OTHERWISE...TEMPS THROUGH MIDWEEK LOOK TO RETURN CLOSE TO NORMAL
VALUES.
DEROCHE
&&
.AVIATION...
FOR THE 18Z TAFS...SEVERAL LARGE CLUSTERS OF CONVECTION ONGOING
ACROSS KS...MAINLY ALONG AND SOUTH OF A WARM FRONT THAT HAS BECOME
BETTER DEFINED/REINFORCED TO THE SOUTH OF THE KANSAS CITY TERMINALS.
ANVIL DEBRIS SPREADING FROM PERSISTENT CONVECTION NEAR KEMP HAS
PREVENTED ADDITIONAL ACTIVITY FROM DEVELOPING DOWNSTREAM...BUT
EXPECT THE THREAT FOR THUNDERSTORMS TO STEADILY INCREASE AFTER 21Z.
GIVEN THE WEAK WIND FIELDS AND CHAOTIC NATURE TO ACTIVITY TO THE
SOUTH...COULD NOT PINPOINT A PARTICULAR PERIOD FROM LATE THIS
AFTERNOON THROUGH EARLY TOMORROW THAT STOOD A BETTER/WORSE THREAT OF
THUNDERSTORMS...SO FOR NOW PAINTED THE ENTIRE PERIOD WITH VICINITY
THUNDER. CERTAINLY WILL BE ABLE TO NARROW THE FOCUS DOWN AS ACTIVITY
BEGINS TO ORGANIZE/CONGEAL...AND THE THREAT FOR VERY HEAVY RAINFALL
AND REDUCED VISIBILITIES IS EXPECTED ACROSS THE KANSAS CITY
TERMINALS OVERNIGHT AND EARLY THURSDAY.
WINDS SHOULD REMAIN FROM THE SOUTHEAST AROUND 10-14 KNOTS...BUT
COULD BECOME BRIEFLY VARIABLE AND GUSTY IN THUNDERSTORMS.
BOOKBINDER
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FROM 7 PM TONIGHT TO NOON THURSDAY FOR MOZ003-
MOZ004-MOZ005-MOZ006-MOZ007-MOZ008-MOZ013-MOZ014-MOZ015-
MOZ016-MOZ017-MOZ020-MOZ021-MOZ022-MOZ023-MOZ024-MOZ025-
MOZ028-MOZ029-MOZ030-MOZ031-MOZ032-MOZ033-MOZ037-MOZ038-
MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-MOZ053-MOZ054.
KS...FLOOD WATCH FROM 7 PM TONIGHT TO NOON THURSDAY FOR KSZ057-
KSZ060-KSZ103-KSZ104-KSZ105.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 103 PM CDT WED APR 23 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 103 PM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. CLUSTERS OF THUNDERSTORMS EXTENDING FROM EAST CENTRAL KANSAS TO WESTERN TEXAS EARLY THIS AFTERNOON...EMBEDDED WITHIN AN INCREASINGLY MOIST AND UNSTABLE AIRMASS. THIS ACTIVITY IS EXPECTED TO SLOWLY PROGRESS TOWARD THE OUTLOOK AREA OVERNIGHT INTO THURSDAY MORNING. ALTHOUGH A FEW STORMS MAY PRODUCE LARGE HAIL UP TO THE SIZE OF QUARTERS...THE GREATER THREAT WILL BE WITH LOCALLY HEAVY RAINFALL PRODUCED BY SLOW MOVING THUNDERSTORMS. ALTHOUGH MUCH OF THE HEAVY RAINFALL IS EXPECTED TO OCCUR ALONG AND SOUTH OF A WICHITA TO SPRINGFIELD LINE...ANY THUNDERSTORMS THAT DO REACH INTO THE AREA WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL WITH AMOUNTS IN EXCESS OF AN INCH AND A HALF POSSIBLE. A FLOOD WATCH HAS BEEN POSTED FOR THE POTENTIAL OF RENEWED FLOODING DUE TO THIS RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY MORNING...SHOWERS AND THUNDERSTORMS SHOULD BE ONGOING ACROSS CENTRAL AND NORTH CENTRAL MISSOURI...WITH THE POTENTIAL OF HEAVY RAINFALL AND HAIL. THE FLOOD WATCH REMAINS IN EFFECT UNTIL THE NOON HOUR. BY THAT TIME THE RAIN SHOULD BE LIFTING NORTHEAST OF THE REGION. A STRONGER STORM SYSTEM WILL BE BRINGING A COLD FRONT INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS DURING THE DAY FRIDAY... WITH THE POTENTIAL OF MORE THUNDERSTORMS. THIS ACTIVITY MAY BECOME SEVERE...ESPECIALLY ACROSS THE EASTERN HALF OF THE OUTLOOK AREA FRIDAY AFTERNOON...WITH THE POTENTIAL FOR LARGE HAIL...DAMAGING WIND GUSTS AND MORE HEAVY RAINFALL BEFORE THE FRONT CLEARS THE AREA FRIDAY EVENING. YET ANOTHER STORM SYSTEM WILL BRING THUNDERSTORMS TO THE REGION SATURDAY NIGHT AND INTO SUNDAY. IT IS TOO SOON TO TELL IF THERE WILL BE ANY SEVERE POTENTIAL WITH THIS SYSTEM. HOWEVER...ANY ADDITIONAL RAINFALL ON THE ALREADY VERY WET GROUND WOULD INCREASE THE LIKELIHOOD OF ADDITIONAL FLOODING PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS EVENING IN EASTERN KANSAS AND WESTERN MISSOURI. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY OBSERVED FLOODING. BOOKBINDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 331 PM CDT WED APR 23 2008 MOZ012-013-020-232100- ANDREW-BUCHANAN-DE KALB- 331 PM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ALERT FOR BUCHANAN...SOUTHEASTERN ANDREW AND WESTERN DEKALB COUNTIES UNTIL 400 PM CDT... AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF AGENCY...OR 7 MILES SOUTH OF ELWOOD...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL BE NEAR... ELWOOD BY 340 PM CDT. ST. JOSEPH BY 345 PM CDT. COUNTRY CLUB VILLAGE BY 355 PM CDT. THE TOWNS OF FAUCETT AND COSBY ARE ALSO IN THE PATH OF THIS STORM. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. DEROCHE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 356 PM CDT WED APR 23 2008 MOZ054-232145- HENRY- 356 PM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ALERT FOR CENTRAL HENRY COUNTY UNTIL 445 PM CDT... AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DEEPWATER TO 10 MILES SOUTH OF DEEPWATER...MOVING SLOWLY NORTH AT 10 MPH. PENNY SIZE HAIL IS EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... DEEPWATER BY 445 PM CDT. THE TOWNS OF LA DUE AND BROWNINGTON ARE ALSO IN THE PATH OF THESE STORMS. BOOKBINDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 429 PM CDT WED APR 23 2008 MOZ043-044-054-232215- CASS-HENRY-JOHNSON- 429 PM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN HENRY...SOUTHEASTERN CASS AND SOUTHWESTERN JOHNSON COUNTIES UNTIL 515 PM CDT... AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF URICH...OR 10 MILES WEST OF CLINTON...MOVING NORTHWEST AT 23 MPH. THIS STORM WILL BE NEAR... URICH BY 440 PM CDT. CREIGHTON BY 450 PM CDT. GARDEN CITY BY 510 PM CDT. THE TOWNS OF HARTWELL AND LA TOUR ARE ALSO IN THE PATH OF THIS STORM. SMALL HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. CUTTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 433 PM CDT WED APR 23 2008 MOZ044-054-232215- HENRY-JOHNSON- 433 PM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN HENRY AND SOUTHERN JOHNSON COUNTIES UNTIL 515 PM CDT... AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CALHOUN...OR 8 MILES SOUTHWEST OF WINDSOR... MOVING NORTHWEST AT 23 MPH. THIS STORM WILL BE NEAR... CALHOUN BY 440 PM CDT. LEETON BY 505 PM CDT. CHILHOWEE BY 515 PM CDT. THE TOWN OF POST OAK IS ALSO IN THE PATH OF THIS STORM. SMALL HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. CUTTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 458 PM CDT WED APR 23 2008 KSZ102-MOZ020-028-232230- BUCHANAN-DONIPHAN-PLATTE- 458 PM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ALERT FOR EASTERN DONIPHAN...NORTHWESTERN PLATTE AND WESTERN BUCHANAN COUNTIES UNTIL 530 PM CDT... AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSHVILLE TO WESTON...MOVING NORTH AT 29 MPH. THESE STORMS WILL BE NEAR... ELWOOD...ST. JOSEPH AND WATHENA BY 530 PM CDT. THE TOWNS OF IATAN...LEWIS AND CLARK VILLAGE...BEAN LAKE... DONIPHAN...DE KALB...FAUCETT AND ST. JOSEPH AIRPORT ARE ALSO IN THE PATH OF THESE STORMS. SMALL HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS. CUTTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 512 PM CDT WED APR 23 2008 MOZ044-232300- JOHNSON- 512 PM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ALERT FOR CENTRAL JOHNSON COUNTY UNTIL 600 PM CDT... AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEETON...OR 8 MILES NORTHWEST OF WINDSOR... MOVING NORTHWEST AT 17 MPH. THIS STORM WILL BE NEAR... WARRENSBURG BY 555 PM CDT. THE TOWN OF CENTERVIEW IS ALSO IN THE PATH OF THIS STORM. PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. CUTTER
The Pleasant Hill radar (KEAX), 47 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
4 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Water was reported running over the road near the intersection of N.E. 80th Street and Soccer Drive.
Water was reported running over the road at the intersection of Gardner and Chouteau Parkway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94665, 95176, 94666, 94667, 94662, 94664, 94668.